According to a new study, nursing home patients who start a new prescription for some antidepressants, or those who have increased their dosage, are at a higher risk for falls.
An article in U.S. News & World Report discusses these findings in a study conducted by the Institute for Aging Research of Hebrew SeniorLife in Boston. Study author, Dr. Sarah D. Berry, said, “Our results identify the days following a new prescription or increased dose of a non-SSRI antidepressant as a window of time associated with a particularly high risk of falling among nursing home residents.” Researchers recommend that patients be monitored closely for at least two days after the addition or change in dosage of such an antidepressant.
The study examined 1,181 nursing home residents who had fallen. Researchers looked at the residents’ medication one week and two weeks before the fall. The study found the patients were five times more likely to fall within two days of starting an antidepressant or increasing the dose of their antidepressant.
With more than one-third of the nation’s 1.6 million nursing home residents taking some type of antidepressant, the study results are a warning to nursing home doctors and staff. Berry is quoted in the article as say, “Nursing home staff should keep a watchful eye on residents in the days following a non-SSRI antidepressant change to prevent falls and clinicians should avoid making changes on weekends or during times when unfamiliar staff is present.”
We post this type of information for you, our clients, who may have a loved one currently living in a nursing home. If you are aware that they have recently been placed on a non-SSRI antidepressant or had their dosage increased, you might want to check with the nursing home staff to be sure they are taking precautions to avoid any falls or accidents. At their age, even the slightest slip or fall for an elderly man or woman can mean severe bruising, broken bones, or more serious injuries.